Monday, February 13, 2012

FDA Warning for Proton Pump Inhibitors

Stomach acid…….now there’s a sour subject! More than discomfort, over acidity can be a dangerous condition that can weaken other body systems such as the circulatory, nervous and structural systems too. The pH (potential of hydrogen) of your internal environment must be balanced to have normal body function and to resist disease.

How does your internal environment get out of balance? The internal environment getting out of balance stems from the foods we eat, and yet, so many people just go to their doctor and get medication to take care of excess stomach acid instead of looking at the root cause of excess stomach acid.

This isn’t a new concept. In 1933. a New York doctor names William Howard Hay published a book, A New Health Era, in which he talks about autotoxication (self-poisoning) due to acid accumulation in the body by eating acid forming food in too great amount.

Last Thursday, February 9, 2012, the FDA issued a medical watch for proton pump inhibitors (PPIs). The watch went out to gastroenterologists, family practitioners, and consumers. Oh, if you are a consumer and you don’t subscribe to the FDA daily digest, then I guess you have to rely on your physician to fill you in…..

Why would someone use a Proton Pump Inhibitor? PPIs work by reducing the amount of stomach acid and are prescribed to those with gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Over-the-counter (OTC) PPIs are used to treat frequent heartburn. PPIs can be associated with stomach acid drugs such as:

· AcipHex (rabeprazole sodium)

· Dexilant (dexlansoprazole)

· Nexium (esomeprazole magnesium)

· Prevacid (lansoprazole) and OTC Prevacid 24 Hr

· Prilosec (omeprazole) and OTC

· Protonix (pantoprazole sodium)

· Vimovo (esomeprazole magnesium and naproxen)

· Zegerid (omeprazole and Sodium bicarbonate) and OTC

If you are using one of these medications, you are at increased risk of developing Clostridium difficile-associated diarrhea (CDAD). Symptons include watery stool, abdominal pain, and fever, and the disease can also be spread in hospitals. You can view the entire alert here:

This is just a heads up. The more you know, the better able you can care for yourself. Keep watching my blog as I will begin a series of issues that pH imbalancing cause, and things you can do to correct it, often without medication.

No comments:

Post a Comment